Diffuse macular edema in niacin-induced maculopathy may resolve with dosage decrease.

Michael Ip // Publications // Jul 01 2011

PubMed ID: 25390170

Author(s): Freisberg L, Rolle TJ, Ip MS. Diffuse macular edema in niacin-induced maculopathy may resolve with dosage decrease. Retin Cases Brief Rep. 2011 Summer;5(3):227-8. doi: 10.1097/ICB.0b013e3181e180c0. PMID 25390170

Journal: Retinal Cases & Brief Reports, Volume 5, Issue 3, 2011

PURPOSE To report on a patient with niacin-induced cystic maculopathy that resolved with dosage decrease, not discontinuation, of niacin therapy for dyslipidemia.

METHODS Retrospective case report. The patient was being followed for vision changes, but his niacin therapy was managed elsewhere.

RESULTS Results of the decrease in niacin dosage show clear evidence (with optical coherence tomography) of resolution of retinal edema.

CONCLUSION Our conclusion is that niacin’s toxicity has a threshold, and dosage decrease below this threshold allows continuation of therapy at the lower dosage without clinically evident adverse effects on the retina.